Alert archive / Wyoming / Winter Storm Warnings in 2023
Winter Storm Warning 12, NWS Cheyenne, WY
NWS Cheyenne, WY issued this winter storm warning at Apr 3, 2023, 2:57 PM MDT for Converse County, Niobrara County, Wyoming; Dawes County, Sioux County, Nebraska. It took effect at Apr 4, 2023, 6:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 3, 2023, 2:57 PM MDT (20:57 UTC)
- In effect from
- Apr 4, 2023, 6:00 PM MDT
- Expired
- Apr 5, 2023, 2:49 AM MDT
- In force
- 9 hr
- Issued by
- NWS Cheyenne, WY
Counties Dawes County, NE, Sioux County, NE, Converse County, WY, Niobrara County, WY
The radar
The Rapid City radar (KUDX), 184 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2290 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- -67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm warning went out at Apr 3, 11:40 AM MDT, 3 hours 17 minutes earlier.
Area forecast discussion, Apr 3, 11:40 AM MDT, 3 hours 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Cheyenne WY
1140 AM MDT Mon Apr 3 2023
.UPDATE...
Issued at 1123 AM MDT Mon Apr 3 2023
Impactful winter storm ramping up late this morning for portions
of east-central WY and the northern Nebraska Panhandle.
Additionally, more snow is occurring across the mountains of SE WY
and west of the Laramie Mountains. Locally significant snowfall
amounts remain on track from Converse, Niobrara, Sioux, and Dawes
Counties. Farther east and in Laramie Valley, precipitation will
initially fall as cold light rain with temperatures in the mid 30s
to mid 40s the farther east one goes in the southern NE Panhandle
towards Sidney. Several modes of precipitation are expected today
with snow primary north and west with drizzle and freezing
drizzle possible tonight across the High Plains of far SE WY into
central/southern NE Panhandle. A transition to all snow will occur
overnight into early morning Tuesday as cold air surges south
with phase two of the system. Stay tuned for any fine tuning of
the forecast this afternoon with the main update. See more details
below from previous discussion and an updated aviation discussion
below.
&&
.SHORT TERM...(Today and tonight)
Issued at 530 AM MDT Mon Apr 3 2023
KEY MESSAGES:
1) The anticipated major winter storm is beginning across northern
and western portions of the area this morning. Impacts will spread
south and east this evening through early Tuesday morning.
2) Confidence is high in significant snowfall falling over areas
along and north of a Wheatland to Chadron line, where 1 to 2 feet is
expected, with locally higher amounts in the Pine Ridge.
3) Considerable uncertainty remains regarding the sharp cutoff in
snowfall on the southern flank of the system, with lower confidence
in totals along and south of a Cheyenne to Alliance line.
4) Near-blizzard conditions are expected over portions of east
central Wyoming and the northern Nebraska panhandle during and after
snowfall. Impacts are likely to continue through the day on
Wednesday.
DISCUSSION:
A complex meteorological environment is setting up across the area
this morning as the major winter storm begins in some areas. At the
surface, a weak cold front came through last evening and brought in
cooler, wetter air with northeast winds to most of the area except
the mountains. Meanwhile, a 700-mb frontal boundary is stalled
across our area, with satellite water vapor imagery showing
plentiful moisture streaming from the WSW to ENE aloft overtop this
boundary. The upper level low is now located over Oregon, and is
expected to continue to dig into the Great Basin through the day
today. The digging trough will act to amplify the downstream ridge
over the plains. Southwesterly to southerly flow analyzed on the 700-
mb surface will strengthen the frontal boundary, contributing strong
frontogenesis through the day, along with isentropic upglide through
a moist environment. Thus, this boundary is expected to be the
primary axis for heavy precipitation for the first phase of this
storm, which will carry us through the day today. Models have
continued to show a slightly more northerly solution with today's
phase, which is now supported by the observations coming in. The
main plume of moisture visible on satellite is streaming in north of
Rawlins, with the more continuous snow over the Muddy Gap area on
the KRIW radar. Snow is still moving into the I-80 corridor, but the
coverage is spottier at this time than further north. Radar and
webcams also show snow filling in over Platte county and the US 20
corridor form Douglas to Chadron, though it is virga in some areas.
The main piece of uncertainty remaining for this first phase of the
storm is just how far north this frontogenetic forcing will surge
today. Hires models continue to show the axis for heavy snow
shifting northward through the day today as the amplifying southerly
flow ahead of the system pushes the stalled boundary back to the
north. Concurrently, the surface boundary is expected to retreat to
the northeast today, allowing SE flow and warmer temperatures to
creep into the southeastern portions of the CWA. The I-80
corridor from Laramie eastward should be able to reach the upper 40s
to lower 50s, but there is uncertainty on just how far north this
warm surge gets, leading to significant bust potential in the high
temperature forecast particularly around the Wheatland to Alliance
corridor. However, moderate to heavy snowfall is expected to
continue over Converse and Niobrara counties through the afternoon
hours today as the most effective isentropic lift and moisture plume
migrates overhead. The main change to today's forecast with this
update was to increase temperatures in the southeast part of the CWA
and decrease PoPs during the daytime hours following the northward
shift of the frontal boundary.
The next phase of the system will be overnight into Tuesday morning
as the 700-mb and upper level lows transit directly over the area,
and lee cyclogenesis over the plains of Colorado begins to dominate
the surface environment. Flow on the 300K isentropic surface is
forecast to become south to southeast, oriented nearly directly
perpendicular to the height contours, which indicates strong
isentropic lift over the northern half of the CWA. There will also
be continuing frontogenesis and added lift from nearby jet dynamics,
while warm/moist air advection aloft supports a very deep dendritic
growth zone over areas in between Douglas, Lusk, Chadron, and
Wheatland. Thus, expecting some substantial snowfall rates of 1 to
even occasionally 3 inches per hour during the overnight hours. This
portion of the forecast has fairly high confidence in leading to
substantial snow totals of 12 to 24 inches along and north of a
Wheatland to Chadron line. Wouldn't be surprised to see some 30 inch
totals showing up in the Pine Ridge. Increasing northeast winds as
the surface cyclone takes over to the south will also produce near
blizzard conditions. However, as mentioned by the previous shift,
there is significant vertical wind shear, so the lack of consistent
wind direction with height may limit momentum transport. The winds
look fairly marginal for a blizzard still, but may need to keep an
eye for a late upgrade for this period.
Then comes the messy part of this forecast, concerning the
southeastern portion of the CWA along and south of a Cheyenne to
Alliance line. Hires models continue to waffle slightly with the
precise track of the 700-mb low, but when this is more or less
directly over our area, these slight track shifts lead to
dramatically different snowfall outcomes. Altogether, this is
continuing to produce a low confidence forecast for these areas.
This evening, the lower atmosphere is expected to cool and moisten
as the surface front surges back to the south and gets wrapped into
the developing cyclone to the south. Meanwhile, a dry-slot in the
700-500mb layer will shift over this area. This may produce some
mist/shallow freezing drizzle in Laramie county and the southern
Nebraska panhandle with the saturated column only cooling to about -
5C. However, if any mid-level clouds manage to stick around through
the dry-slot, they should be able to provide ice crystals seed the
lower clouds and prevent a freezing drizzle scenario. The potential
is high enough to warrant a mention in the forecast though. Then,
between midnight and sunrise, the mid-level front will plow through.
This can be seen in the crashing 700-mb temperatures 06z and 18z
Tuesday. With some elevated instability in place as this occurs, we
could see some rumbles of thunder over the southern CWA during the
overnight hours. Mixed precipitation concerns will end with this
frontal passage, as all snow is expected behind. The remaining
uncertainty concerns just how far south this round of moderate to
heavy snowfall along and behind the mid-level front will extend.
However, the window does appear to be fairly short for the I-80
corridor, as isentropic descent and cold/dry air advection aloft is
modeled to push into this area by the late morning on Tuesday.
Therefore, decided to replace existing watches with Winter Weather
Advisory due to a lack of confidence in there being enough time to
reach 6 inches in these areas. Also expanded this to include the
Laramie Valley and Morrill County. There is not enough confidence to
issue a Winter Storm Warning at this time, but the potential impacts
still likely warrant a headline. It is worth noting though that a
slight shift back to the south could push some of these zones back
into potential warning criteria, so will need to continue to monitor
this for the next 24 hours. Warning criteria snowfall is more likely
in northern Laramie county, but with Cheyenne more likely to be in
the advisory range, decided to stick with the advisory. The 06z HRRR
presents an interesting scenario with rather intense precipitation
wrapping around the surface low, and delivers around 0.5" QPF to
eastern Laramie county and much of the southern Nebraska panhandle
during the morning hours on Tuesday, with higher totals in the
Wildcat Hills. All other hires models remain more modest with the
wraparound precipitation, which supports the advisory scenario, but
will need to monitor for a quick-fuse Winter Storm Warning if the
HRRR scenario becomes more likely.
During the day on Tuesday, expect winds to turn more northerly, and
then eventually northwesterly as the surface low ejects eastward
across Nebraska. Most sources of lift dissipate by the afternoon
hours, so expect snow to taper off during the afternoon and evening,
though light upslope snow showers are likely to continue through the
night, particularly around the Pine Ridge. Wind speeds are also
likely to increase during this period though, so impacts due to
blowing/drifting snow are expected to continue even after falling
snow starts to taper off. More widespread and consistent gusts of
over 35 mph are expected Tuesday afternoon and overnight, but we may
lose the visibility reduction from the heavy snowfall rates. Thus,
still don't have the confidence for a blizzard warning, but near-
blizzard conditions may continue even after the falling snow ends.
This is likely to be handled with an immediate upgrade if and when
blizzard conditions begin to materialize, but the lack of temporal
concurrence between the heavy snow and strongest winds reduces
confidence in any blizzard headlines at this time.
.LONG TERM...(Tuesday through Sunday)
Issued at 530 AM MDT Mon Apr 3 2023
Main Weather Highlights:
1) Last remaining snow showers from the winter storm will be ending
across the region. Elevated to strong wind gusts will continue to
create areas of blowing and drifting snow across the central and
northern Nebraska Panhandle and Niobrara County.
2) Beginning of a quiet and warming period across the region
expected on Thursday. Areas that received the heaviest snowfall will
remain on the cooler.
3) Temperatures continue to warm over the weekend and into next week
with temperatures climbing into the 60s for a large part of the
region by next week.
Overview: The major winter storm will be ending as we progress into
Wednesday. Any remaining snow showers will push east with just some
lingering chances across the highest terrain. A strong and cold NW
flow will keep temperatures cold across much of the region, and with
gusts in the 40 to 45 mph range and fresh snowpack, areas of blowing
and drifting snow will continue to create impacts across central and
northern Nebraska Panhandle. Heading into Thursday a long stretch of
quiet weather with warming temperatures is expected as the active
storm track transitions into a zonal flow for the end of week,
before a large amplitude ridge builds across the region over the
weekend and into next week. Underneath this ridge temperatures will
rebound nicely with several days of temperatures in the 60s expected
across much SE Wyoming and the Nebraska Panhandle. Would be
surprised if we see more widespread 70F readings Sunday into Monday.
Discussion: As the storm system begins to depart the region, models
are keen keeping strong to elevated winds across a large portion of
the Nebraska Panhandle as a band of strong H7 winds develop on the
backside of the closed low. In addition strong NW flow becomes the
dominant flow allow for some decent CAA to filter into the region.
With fresh snowpack expected across much of the region and this
strong NW flow, temperatures will remain cold on Wednesday.
In the wake of the storm, progressive zonal flow develops with weak
pulses moving through. Not expecting much in the way of impacts as
limited moisture and weak upper level winds will be common which
should allow for quiet weather conditions with just some breezy
conditions expected. By the end of the weekend a large amplitude
ridge is being advertised in the models with some significant warming
occurring. Much of the area toward the end of the weekend should see
seasonal temperatures with continued warming expected into next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1123 AM MDT Mon Apr 3 2023
Large aviation impacts occurring in pockets across the region
currently with additional significant impacts expected overnight
and through the day Tuesday. LIFR conditions due to snow and low
visibility occurring at RWL and CDR currently and these sites will
remain impacted at this level through at least mid-day Tuesday.
for KLAR, expect VCSH drizzle to -RA at times then switching over
to -SN through overnight into Tuesday morning with lowering
visibilities and IFR/LIFR conditions. Farther east, KCYS will be
more tricky with precipitation staying just north of terminal
through the day but then -FZDZ to -SN overnight into Tuesday
morning with full switch to -SN after 10Z Tuesday. For Nebraska
Panhandle, impacts will be significant at KCDR with upwards of
18-24" of snow now through Tuesday afternoon. Snowfall gradient
will be tight going south to KAIA and KBFF with at least 3-6" of
snow being probable. IFR conditions likely at these locations.
KSNY will be the least impacted of all sites through the event
with least snow but IFR ceilings and at least 2-3SM visibility
drops from -SN Tuesday morning is likely. -DZ could be possible at
KSNY this evening with some -FZDZ mixed in through 12Z Tuesday.
Icing will be a concern on aircraft control surfaces for portions
of the NE Panhandle south of Chadron. Improvements will slowly
occur Tuesday evening into Wednesday morning.
&&
.FIRE WEATHER...
Issued at 500 AM MDT Mon Apr 3 2023
Minimal fire weather concerns through the middle of the week due
to an incoming major winter storm and well below average
temperatures expected. A much warmer and drier pattern is
increasingly likely by this weekend.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until 6 PM MDT Wednesday for WYZ102-108.
Winter Storm Warning until 6 AM MDT Wednesday for WYZ101-103-106-
107-116.
Winter Storm Warning until 6 PM MDT Tuesday for WYZ104-105-109-
110.
Winter Weather Advisory until 6 PM MDT Tuesday for WYZ111-113.
Winter Storm Warning until 11 PM MDT Tuesday for WYZ112-114.
Winter Weather Advisory from 6 PM this evening to 6 PM MDT
Tuesday for WYZ115-117>119.
NE...Winter Storm Warning until 6 PM MDT Wednesday for NEZ002-003-095-
096.
Winter Weather Advisory from 6 PM this evening to 6 PM MDT
Wednesday for NEZ019>021.
&&
UPDATE...JSA
SHORT TERM...MN
LONG TERM...AW
AVIATION...JSA
FIRE WEATHER...MNHazardous weather outlook, Apr 3, 5:31 AM MDT, 9 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 531 AM MDT Mon Apr 3 2023 NEZ002-003-019>021-054-055-095-096-WYZ101>119-041145- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 531 AM MDT Mon Apr 3 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT A major winter storm is beginning to impact portions of southeast Wyoming and the Nebraska panhandle. Moderate to heavy snowfall is expected along and north of a Rawlins to Wheatland to Chadron through the day tonight. Very heavy snowfall is expected over east central Wyoming and the northern Nebraska panhandle overnight tonight, with near blizzard conditions expected. See latest Winter Storm Warning product for more details. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Strong northerly winds and heavy snow will continue through Tuesday morning before falling snow tapers off during the afternoon and evening. Strong winds may continue to produce blowing and drifting snow through the day on Wednesday. .Spotter information statement... Spotters are encouraged to report snowfall totals or hazardous conditions to the National Weather Service in Cheyenne over the next several days.
In the hours before
Local storm report, Apr 3, 11:13 AM MDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1113 AM MDT MON APR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 AM HEAVY SNOW CHADRON 42.83N 103.00W
04/03/2023 M7.5 INCH DAWES NE PUBLIC
RECEIVED REPORT VIA FACEBOOK WITH A PICTURE INCLUDING A
RULER. SNOW MEASURED ON DECK.
&&
ANGELA.MOSELocal storm report, Apr 3, 1:50 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
150 PM MDT MON APR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY SNOW GLENROCK 42.86N 105.86W
04/03/2023 M14.0 INCH CONVERSE WY EMERGENCY MNGR
0145 PM HEAVY SNOW DOUGLAS 42.76N 105.39W
04/03/2023 E0.0 INCH CONVERSE WY EMERGENCY MNGR
EMERGENCY MANAGER ESTIMATED 10 TO 11 INCHES HAD FALLEN IN
DOUGLAS.
&&
LAUREN.KUBELKALocal storm report, Apr 3, 1:55 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
155 PM MDT MON APR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM HEAVY SNOW DOUGLAS 42.76N 105.39W
04/03/2023 M10.0 INCH CONVERSE WY BROADCAST MEDIA
10 INCHES OF SNOWFALL MEASURED WITH SLOPPY, WET
PAVEMENTS.
&&
LAUREN.KUBELKAThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 2:57 PM MDT | Blizzard Warning | CYS | Albany, Carbon, Converse, Niobrara | 27 hr |
Nearby
Winter Storm Warnings in Wyoming, 2023Winter Storm Warnings in Nebraska, 2023Every winter storm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.